Well, my wife and I had a discussion–no, it was an argument–about how to proceed with this withdrawal plan. She reminded me that we are married and partners of a sort and that as such she had a say in how I go about getting off this nasty drug. Because, you know, how I act affects her, and she remembered last time I tried this I became very easily agitated and started yelling about this and that. So after a while, I started listening to what she was saying.
Which boiled down to her vastly preferring I did not just plunge ahead as I am inclined to do and drop the whole 10mg on Tuesday, as I had previously planned. Why not, she said, cut one of the 10mg pills we had gotten and just drop 5mg. And see what you feel like. Why make the process, she wondered, any more miserable than it had to be.
That was a good question. But I just want to get the horrible process over with and dropping more, rather than less, would seem to get it done faster. But who knows? And after thinking about it and admitting to myself that I already feel pretty bad, I decided, OK, I would give it a go, and just drop 5mgs tomorrow rather than 10, as previously planned.
Live and learn, I guess. Among other things I had not taken seriously enough: this thing called “kindling.” I had seen the term used off and on in the remarks of benzo sufferers: as in, “I believe I kindled” or “Have you kindled.” I gathered from context that this was not a good thing. It seemed to happen mostly to people who had been “poly drugged” and had a history of going on and off benzos. Finally, I decided to look it up. The definition above is pretty clear, and pretty much what I had inferred from context. You can find the term used in reference also to alcohol addiction, and I would argue also in relation to AD dependence and withdrawal.
I can’t think of any other sort of explanation for my recent dive into the pits than this kindling thing. I mean I only stopped taking one ten milligram pill of Prozac, one of my weekly seven, and it is as if I have had to start the whole process of withdrawal over again. I guess, when one has kindled the whole CNS becomes way overly sensitive, and any change at all can produce a tempest. That’s what it feels like anyway. And if your CNS is shaky and all wired up, then you are too. Because, let’s face it, without a CNS a human being would be pretty much just a pile of bones, fat, and muscle. Without the CNS that pile of bones, fat, and muscle would just lie there. The CNS creates our world for us; it interprets and organizes and makes sense of all the information pouring in through those sensitive nerves, and it organizes and directs all our responses to that information.
Accordingly, benzo sufferers report problems with all the sense organs. I mean the CNS is attached to and gets information from the sensory nervous system. Benzo sufferers have problems with their ears–hyperacusis and incessant tinnitus–and problems with their eyes. Sometimes they can’t stand bright light, sometimes they see double. Then there are the nerves that control and organize the digestive tract, or the ones that activate and regulate the muscles. Accordingly, benzo sufferers report, over and over again, muscle tension, tightness, cramps and fatigue, and a whole array of digestive disorders under the tag of “benzo belly.”
I made a big mistake messing with my CNS. Hell, when you mess with your CNS you mess with all that is you, excluding bone, muscle, and fat. And then, just when it seemed my nerves were settling down a little, I made a mistake by getting over-confident and dropping that Prozac. As a result of that I now have a better, or at least more experiential notion of what “kindling” is.
Come to think of it, problems with my narrative were not the only reasons I quit writing about withdrawal. I mean, the fact that I didn’t have an ending. Also, I may have mentioned this, a couple of months ago, maybe, I started feeling better. Not good, mind you. Not even close to that. But better. And when you have been feeling really crappy for a long time, and you start to feel better, you feel good. Like good, the fog is lifting and the sun is coming out. That sort of good.
So I got carried away. While I was feeling better, I also still felt really shitty, and I started into thinking about what else I might do. Why not cut back on the Prozac, I thought. I was going to do this eventually. Why not now? While I was feeling a little better. So I stopped taking one of my daily Prozacs per week. And for a couple of weeks, that seemed to be OK, and then…WHAM!..I was back in full fledged total withdrawal, knocked completely off my feet.
As indicated in “Withdrawal,” I had gone off anti-depressants (ADs) several times. But I had gone off one only to go onto another, so that the going off one was somewhat offset by the going onto the other. This time though, as I tried to cut back the Prozac, I was not going onto another. And for the first time I really felt how hard getting off an AD can be.
A friend passed along an article she saw in the New York Times. It’s about the pains of AD withdrawal, and if you are thinking about going on an AD or have friends and family thinking about it, you should read this article.